Alert archive / Maine / Blizzard Watches in 2017
Blizzard Watch 1, NWS Gray, ME
NWS Gray, ME issued this blizzard watch at Feb 11, 2017, 4:20 PM EST for 8 counties in Maine; Rockingham County, Strafford County, New Hampshire. It took effect at Feb 13, 2017, 4:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 11, 2017, 4:20 PM EST (21:20 UTC)
- In effect from
- Feb 13, 2017, 4:00 AM EST
- Expired
- Feb 12, 2017, 3:51 PM EST
- In force
- Issued by
- NWS Gray, ME
Counties Androscoggin County, ME, Cumberland County, ME, Kennebec County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH, Strafford County, NH
The radar
The Portland,ME radar (KGYX), 15 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 449 m²/s²
- 0-3 km storm-relative helicity
- 792 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this blizzard watch went out at Feb 11, 12:01 PM EST, 4 hours 19 minutes earlier.
Area forecast discussion, Feb 11, 12:01 PM EST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1201 PM EST Sat Feb 11 2017
.SYNOPSIS...
A very active storm pattern continues through the start of next
week. a weak surface low will cross the area today bringing
light snow. Near the coast and especially from Casco Bay
through mid coast Maine, snowfall will be enhanced by an onshore
flow with somewhat higher snow amounts expected. This system
will exit the area by Saturday night. Another stronger system
will impact the region Sunday night into Monday with more snow
as the storm intensifies in the Gulf of Maine. Another coastal
system may impact the region by mid to late next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
12 PM Update...Have upgraded a portion of the Maine mid coast to
winter storm warnings for the rest of the afternoon into this
evening. This based on very high snowfall ratios that are
occurring with the ocean enhanced snowfall...as well as the
expected additional QPF through this evening. 5 to 8 inches are
likely there. Otherwise, light snow to continue elsewhere with
some additional minor accums of 1-2 inches possible. Some patchy
freezing drizzle possible across southern zones as well.
830 AM Update...Have expanded winter weather advisories for
today based on latest snowfall reports, latest radar data, and
latest mesoscale model output. Ratios are running anywhere from
20-50:1 at this time and have already received 3-4" reports. No
significant changes otherwise.
7am update... just minor adjustments to reflect current
precipitation. Radar shows a break across southern NH but expect
that to fill back in along the coast over the next few hours.
A broad region of precipitation associated with warm air
advection aloft is moving into the region this morning. Light
snow has begun across New Hampshire and southern Maine.
Dewpoints remain quite low across central and northern Maine but
expect snow to fill in as the waa aloft move in and lower
layers are able to saturate. Low pressure over southern Ontario
will ride along the edge of the upper trough dropping south
through Vermont and into the Gulf of Maine through the morning.
Without strong upper level support expect only modest
development of this system as it reaches the Gulf of Maine, but
that may be enough to get some enhancement along the coastal
front and in through the midcoast. High resolution guidance
shows a weak mesolow spinning up this afternoon in the midcoast.
QPF and snow totals have been edged up a bit in this region
giving the advisory area around 4-6". with the cold temperatures
this could be very fluffy snow and so there is the potential to
exceed 6 inches along Penobscot Bay. Have left the advisory in
place and will monitor snow amounts through the morning.
Tonight: Snow moves out of the region by early evening. Overall
slightly warmer temperatures than last night giving lows in the
teens to near 20 as opposed to the near zero this morning.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
High impact weather: Strong storm will bring heavy snow across
the region Sunday night into Monday with near blizzard
conditions possible along the coast.
The next in a series of waves to cross North America is just
moving through British Columbia. A comparison of water vapor
satellite imagery and model initializations shows good agreement
giving more confidence to the development of the storm. This
wave will rapidly cross the Canadian Prairies over the next 24
hours before starting to develop a low over the Great Lakes.
This northern stream will be the main upper level support and
energy for our system. Playing a secondary role is a weak
disturbance currently in the 4 corners which will move northeast
towards the Ohio River Valley bringing more moisture into play.
By mid day Sunday expect two lows, one over southern Ontario
and one over Pennsylvania. Monday morning these two lows will
merge undergoing explosive cyclogensis from the benchmark to the
Gulf of Maine. By 8am Monday a very strong low /around 980mb or
less/ is over the Gulf of Maine. This low will bring intense
snowfall and strong winds to the coast from Sunday night through
to Monday.
Confidence: Confidence in this system has increased over the
past day. Good initialization of the northern wave as well as
very tight clustering of ensemble members in the low position in
the Gulf of Maine mean that confidence is high in receiving
widespread warning criteria snow fall.
Amounts: Total snowfall for this system will be widespread
double digits with up to 2ft possible in portions of central
Maine. High snowfall is a result of both high liquid amounts
and good snow ratios. Overall QPF is around 1.25" with this
system, with PWATS over 90th percentile for winter. The thermal
profiles put a good portion of the saturated sounding in the
snow growth region allowing for nice big flakes to pile up
quickly. Amounts are likely to vary quite a bit due to banding
which is expected in a storm of this strength. At this point it
is still two far out to pinpoint any higher bands.
Winds: With explosive cyclogensis and a strong low the winds
will be impressive, with 60kts at less than 2000ft. Expect these
winds to mix down to the surface along the coast closest to the
low center with gusts reaching 40kts along the coast and
exceeding 50kts over the waters. This will result in blowing
snow and near blizzard conditions. Have opted not to upgrade to
blizzard watches at this time for a few reasons. First of all
the highest winds are occuring slightly after the heaviest snow,
secondly the requirement for 3 consecutive hours for blizzard
conditions may be tough to meet although periods of blizzard are
expected. Finally the most likely region to see blizzard
conditions is already under a winter weather advisory for todays
system. The potential for blizzard conditions is certainly
present and will be monitored for later updates.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
The snow shield continues to slowly pull east Monday night as
the strong storm passes south and east of Halifax Nova Scotia.
This will allow a weak ridge of high pressure to pass over New
England on Tuesday with diminishing winds and seasonable
temperatures.
00Z model suite suggests an anomalous and strong upper level
low pressure system will dive southeast on Wednesday. This will
trigger cyclogenesis along and off the Mid Atlantic coastline by
late in the day. Once again, models are suggesting a strong
storm will enter the Gulf of Maine, this time on Thursday of
next week. Track forecast has modified over the last couple
model runs. This is not only the case from run to run, but also
from model to model. The GFS is much more flat and progressive
than the Euro solution during the mid to late week period. For
now, have blended a compromise solution. In any case, expecting
at least several inches of plowable snow as this winter has
become much more active as we move through the middle of
February.
The pattern becomes more zonal, relatively quite with some
ridging possible over the eastern half of the nation. Above
normal temperatures could make a return to northern New England.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Short Term...MVFR in SN will exist across the CWA today. VFR
will briefly return Saturday night and into early Sunday
morning. By midday Sunday conditions will rapidly deteriorate ot
IFR snow and remain IFR to VLIR through Monday. Very strong
winds /60kts at 1500ft/ may create wind shear.
Long Term...Ceilings and visibilities lower significantly with
snow Wednesday into Thursday as low pressure intensifies and
moves up the coastline. Otherwise, mainly upslope snow showers
in the long range portion of the forecast.
&&
.MARINE...
Short Term... Waters remain quiet through Sunday morning. Sunday
afternoon a rapidly intensifying low will bring storm force
winds to the outer waters and Gales in the bays. Waves will run
15-20ft and have hedged wave heights up a bit to better reflect
winds.
Long Term...Winds may briefly approach gale force as low
pressure undergoes cyclogenesis and moves quickly up the
Northeast coastline Wednesday night into early Thursday. Strong
northwesterlies will follow the passage of the surface low as
well late in the work week.
&&
.TIDES/COASTAL FLOODING...
A challenging forecast for any potential splash-over and erosion.
Greatest storm surge is Sunday night before decreasing Monday
as winds gradually become offshore . Highest wave action holds
off until Monday (nearshore waves ~ 15 feet with a 9 second
period). Will continue to track upcoming system and the timing
of the strongest winds and building waves which will be
critical to this forecast.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Watch from Sunday morning through Monday evening
for MEZ007>009-012>014-018>028.
Winter Weather Advisory until 8 PM EST this evening for
MEZ018>022-024-028.
Winter Storm Warning until 10 PM EST this evening for
MEZ025>027.
NH...Winter Storm Watch from Sunday morning through Monday
afternoon for NHZ001>015.
MARINE...Gale Watch from late Sunday night through Monday evening for
ANZ153.
Storm Watch from late Sunday night through Monday evening for
ANZ150>152-154.
&&
NEAR TERM UPDATE...Ekster
SHORT TERM...Curtis
LONG TERM...Cannon
AVIATION...Cannon/Curtis
MARINE...Cannon/Curtis
TIDES/COASTAL FLOODING...Hazardous weather outlook, Feb 11, 3:55 PM EST, 25 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 355 PM EST Sat Feb 11 2017 NHZ010-013-014-122100- Strafford-Interior Rockingham-Coastal Rockingham- 355 PM EST Sat Feb 11 2017 ...WINTER STORM WARNING IN EFFECT FROM NOON SUNDAY TO 4 AM EST MONDAY... ...BLIZZARD WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for central New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Some light accumulating snow is expected this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Winter Storm Warning. Blizzard Watch. Another storm may move up the coast Wednesday into early Thursday. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ007>009-012>014-122100- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset- 355 PM EST Sat Feb 11 2017 ...WINTER STORM WARNING IN EFFECT FROM 2 PM SUNDAY TO 9 PM EST MONDAY... This Hazardous Weather Outlook is for south central Maine...west central Maine and western Maine. .DAY ONE...This Afternoon and Tonight. Some light accumulating snow is expected this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Winter Storm Warning. Another storm may move up the coast Wednesday into early Thursday. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NHZ001>009-011-012-015-122100- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Cheshire-Eastern Hillsborough-Western And Central Hillsborough- 355 PM EST Sat Feb 11 2017 ...WINTER STORM WARNING IN EFFECT FROM NOON SUNDAY TO 7 PM EST MONDAY... This Hazardous Weather Outlook is for New Hampshire...central New Hampshire...northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Some light accumulating snow is expected this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Winter Storm Warning. Another storm may move up the coast Wednesday into early Thursday. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ018>028-122100- Interior York-Interior Cumberland-Androscoggin-Kennebec- Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln- Knox-Coastal Waldo- 355 PM EST Sat Feb 11 2017 ...WINTER STORM WARNING IN EFFECT FROM 2 PM SUNDAY TO 4 AM EST MONDAY... ...BLIZZARD WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for Maine...south central Maine and southwest Maine. .DAY ONE...This Afternoon and Tonight. Some light accumulating snow is expected this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Winter Storm Warning. Blizzard Watch. Winter Storm Watch Sunday into Monday. Another storm may move up the coast Wednesday into early Thursday. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>152-154-122100- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 355 PM EST Sat Feb 11 2017 ...STORM WARNING IN EFFECT FROM 1 AM TO 11 PM EST MONDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Storm Warning. Gale or storm force winds are possible again Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ153-122100- Casco Bay- 355 PM EST Sat Feb 11 2017 ...GALE WARNING IN EFFECT FROM 1 AM TO 11 PM EST MONDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Gale Warning. Gale or storm force winds are possible Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Feb 11, 3:28 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
328 PM EST SAT FEB 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM SNOW WHITEFIELD 44.37N 71.61W
02/11/2017 M3.0 INCH COOS NH TRAINED SPOTTER
&&
EVENT NUMBER GYX1701567
BROWNLocal storm report, Feb 11, 3:51 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
351 PM EST SAT FEB 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM SNOW BATH 43.93N 69.86W
02/11/2017 M3.0 INCH SAGADAHOC ME COOP
&&
EVENT NUMBER GYX1701568
NBLocal storm report, Feb 11, 3:52 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
352 PM EST SAT FEB 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM SNOW 2 NE NASHUA 42.77N 71.47W
02/11/2017 M1.3 INCH HILLSBOROUGH NH TRAINED SPOTTER
&&
EVENT NUMBER GYX1701569
BROWNLocal storm report, Feb 11, 3:53 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
353 PM EST SAT FEB 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM SNOW 2 E LEWISTON 44.10N 70.17W
02/11/2017 M3.3 INCH ANDROSCOGGIN ME TRAINED SPOTTER
&&
EVENT NUMBER GYX1701570
BROWNSpecial weather statement, Feb 11, 3:54 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Gray ME
354 PM EST SAT FEB 11 2017
MEZ012>014-020>022-024>028-112300-
Southern Oxford-Androscoggin-Interior Waldo-Southern
Franklin-Kennebec-Southern Somerset-Coastal Waldo-Lincoln-Coastal
Cumberland-Knox-Sagadahoc-
354 PM EST SAT FEB 11 2017
...A BAND OF SNOW WILL AFFECT KENNEBEC...KNOX...EAST CENTRAL
OXFORD... WALDO...ANDROSCOGGIN...SOUTHERN
SOMERSET...LINCOLN...NORTHEASTERN CUMBERLAND...SAGADAHOC AND SOUTH
CENTRAL FRANKLIN COUNTIES...
At 352 PM EST, a band of locally heavy snow was located along a line
extending from near Penobscot Township to near Bethel. Movement was
southeast at 20 mph. One to two inches of additional snowfall will
be likely in this band of snow. Slippery road conditions are likely
as well as lower visibilities.
Locations impacted include...
Lewiston, Brunswick, Augusta, Waterville, Bath, Rockland, Belfast,
Fairfield, Gardiner, Bucksport, Camden, Bethel, Damariscotta,
Lincolnville, Searsport, Thorndike, Oakland, Wiscasset, Turner and
Topsham.
LAT...LON 4392 6996 4445 7068 4470 6887 4454 6876
4459 6873 4438 6882 4438 6880 4446 6871
4431 6883 4436 6877 4427 6867 4417 6872
4418 6867 4417 6869 4416 6870 4416 6864
4413 6863
TIME...MOT...LOC 2052Z 302DEG 18KT 4452 6865 4439 7069Local storm report, Feb 11, 4:18 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
418 PM EST SAT FEB 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM SNOW DURHAM 43.97N 70.12W
02/11/2017 M4.0 INCH ANDROSCOGGIN ME NWS EMPLOYEE
&&
EVENT NUMBER GYX1701571
BROWNThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 11:53 AM EST | Winter Storm Warning | GYX | Knox, Lincoln, Sagadahoc | 4 hr |
| Feb 11, 3:54 PM EST | Special Weather Statement | GYX | Androscoggin, Kennebec, Lincoln, Waldo | 2 hr |
| Feb 11, 4:20 PM EST | Winter Storm Warning | GYX | Androscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 5 more | 51 hr |
| Feb 11, 5:09 PM EST | Gale Warning | GYX | 54 hr | |
| Feb 11, 5:09 PM EST | Storm Warning | GYX | 54 hr | |
| Feb 11, 5:55 PM EST | Special Weather Statement | GYX | Androscoggin, Knox, Lincoln, Sagadahoc | 95 min |
Nearby
Blizzard Watches in Maine, 2017Blizzard Watches in New Hampshire, 2017Every blizzard watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.